Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 87, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 23, 2002, 12:43 PM EDT for Rensselaer County, New York. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 12:43 PM EDT (16:43 UTC)
- Expired
- Jul 23, 2002, 1:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Rensselaer County, NY
The radar
The Albany radar (KENX), 47 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 1:13 PM EDT | Thunderstorm Wind | Poestenkill, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
934 WUUS51 KALY 231643 SVRALY NYC083-231745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 1242 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENSSELAER COUNTY IN EASTERN NEW YORK * UNTIL 145 PM EDT * AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RENSSELAER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WYNANTSKILL AT 1245 PM EDT WEST SAND LAKE AT 1250 PM EDT AVERILL PARK AND POESTENKILL AT 1255 PM EDT STEPHENTOWN AT 110 PM EDT BERLIN AT 115 PM EDT CHERRYPLAIN AT 120 PM EDT ANOTHER STRONG TO SEVERE THUNDERSTORM IS MOVING ACROSS THE NORTHERN PART OF THE COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:00 AM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 23, 11:00 AM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1100 AM EDT TUE JUL 23 2002 .DISC... FORECAST UPDATED. FRONT SLOWER THAN PREV ANTICIPATED... THUS TEMPS RAISED SOME 5 TO 10 DEG SOUTH OF FRONT. ALSO RAISED POPS AND PUSHED MORE EXTREME THUNDERSTORM WORDING. PWA VALUES 1.75-2.00 - LOCAL MAGENTA SEVERE WEATHER INDEX YIELDS MAJOR SEVERE. WATCH ANTICIPATED AND STAFFING BEING ARRANGED. .HYDROLOGICAL STATUS...ANY TRAINING ECHO TO BE WATCHED CLOSELY WITH SUCH HIGH PWA VALUES. CHC OF LCL FFW IN ISOLD HP SUPERCELLS...SPCLY CTSKLS TO SNE TAFTN. .ALY...NONE WILEY
In the hours before
Special weather statement, Jul 23, 11:35 AM EDT, 1 hour 8 minutes before
NYZ040-231600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1135 AM EDT TUE JUL 23 2002 ...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY... AT 1135 AM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER SPROUT BROOK...OR 8 MILES WEST OF CANAJOHARIE...MOVING EAST AT 45 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... AMES AND CANAJOHARIE AT 1140 AM EDT... CHARLESTON FOUR CORNERS AT 1150 AM EDT... GLEN AND FULTONVILLE AT 1155 AM EDT... MINAVILLE AND TRIBES HILL AT NOON EDT...
Special weather statement, Jul 23, 12:05 PM EDT, 38 minutes before
NYZ039-231630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1205 PM EDT TUE JUL 23 2002 ...A STRONG THUNDERSTORM IN SOUTHEASTERN FULTON COUNTY... AT 1205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF FORT JOHNSON...OR 5 MILES NORTHWEST OF AMSTERDAM... MOVING EAST AT 45 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL MOVE ACROSS EXTREME SOUTHEASTERN FULTON COUNTY THROUGH 1230 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Special weather statement, Jul 23, 12:31 PM EDT, 12 minutes before
NYZ051-052-231715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1231 PM EDT TUE JUL 23 2002 ...A STRONG THUNDERSTORM IN ALBANY COUNTY... AT 1231 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER THATCHER STATE PARK...OR 9 MILES WEST OF DELMAR...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... DELMAR AND COLONIE AT 1240 PM EDT... ALBANY AT 1245 PM EDT... MENANDS AND LOUDONVILLE AT 1250 PM EDT... WATERVLIET AND GREEN ISLAND AT 1255 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:49 AM EDT | Severe Thunderstorm Warning | ALY | Montgomery | 26 min |
| Jul 23, 12:20 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 40 min |
| Jul 23, 12:40 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 35 min |
| Jul 23, 1:32 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 43 min |
| Jul 23, 1:44 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Ulster | 61 min |
| Jul 23, 2:20 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 55 min |
| Jul 23, 2:43 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 32 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.